NEUROPATHY - JUST HOW BAD CAN IT GET?

I want to ask my oncologist tomorrow to take me off the chemo (first cisplatin, now Tarceva) but I am worried he will say the neuropathy is nothing to worry about. It feels like every day the pins and needles are getting worse. It has now gone from my toes to my whole feet, from my fingers to my hands and starting up my forearms.
Please advise how bad it can get and how fast it progresses. I do not want to wait until I am in a wheelchair and cannot feed myself. For me it is not worth living an extra year but unable to do anything and have to be pushed around and fed. Please help with any comments. I am really getting worried.

Report post

17 replies. Join the discussion

I would discuss your situation with your Oncoligist. I had six cycles of Taxol, Carbo and Avastin, then six of Genzar and have been on Tarceva for twenty months and I only have the neuropathy in my feet.

Wishing you the best,
Don

Report post

Don is right,
Talk to your onc. Neuropathies can get very bad. It rarely does but it can happen. It can cause hearing loss and in rare cases make it difficult to urinate and or defecate. If you find that it is difficult to urinate for instance you have to tell your doctor.

Note, that in most cases it doesn't go that far but there is no way of knowing so it is best to have that communication.

wishing you all the best
Annika

Report post

Hi, I still have bad neurapathy in my feet but it isbetter in my hands. It does get better ,with excersize and i also took vitamin B6 for a while but i dont know if that is what made it get better. It gets worse if i am really hot or really cold. You will get lots of good advice here, keep well, Sarah

Report post

Tangeura

Here is some information about Peripheral Neuropathy to help you get a better understanding of it. http://cancerfocus.org/forum/showthread.php?t=3439

Greg

Report post

Treatment for Peripheral Neuropathy often includes the B vitamin Complex, with extra Thiamin (B1), B6, B12, and Folic acid.

For Diabetic Neuropathy (a painful conditon that can occur following years of poor blood sugar control), Inositol (a daily 1 gram dose), along with some vitamin C, has been shown to help ease pain and improve nerve function.

I have no actual experience with either of these conditions, but either or both of the above "remedies" would be very safe to try - and they might help your situation.

Al

Report post

My oncologist today prescribed Vit B complex and I am hoping that the Tarceva tablets are not causing the neuropathy as I am going back onto them tomorrow.
But thank you to everyone for your helpful advice.

Report post

Don, did you find that it was the cycles of intravenous chemo that gave you neuropathy in your feet, or do you think it could have been the Tarceva?

Report post

Dear Tangeura,
I know evryone is different and most all theraoies are different so it really is an individual thing, but hearing from others that have experienced similar symptoms can sometimes direct you for conversations with you ONC...Last fall I had 6 rounds od cisplatin and taxotere(NSCLC-squamous cell Stge lV) toward the final 3 doses I started with the neropathy in my feet and tiny bit in my hands...had to quit working couldn't stand on my feet for 8 hours without the pain. My ONC recommended B6 and low and behold it did help...slowly it got better..and now I have NO neuropathy(although I haven't had chemo since January) I just started a new course of Taxol so we will see if the neuropathy comes back....staying on the B6 and not stopping it...Check with your ONC and see their recommendation.... there are meds to help the neuropathy....Best of Luck and I hope you find some relief...It is a horrible feeling.
Sue

Report post

Thanks so much Sue - nice to hear the B6 helped - made me all the more keen to start it myself.

Report post

You're very welcome. Good Luck I hope you find some relief.(((HUGS)))
Sue

Report post

I think it was the Taxol. I am still on Tarceva and it is getting better.

Report post

I am on Tarceva 150 for 9 months and had I'd say moderate peripheral neuropathy...mostly weak hands, sloppy gait and fear of falling..
my onc recommended alpha lipoic acid and it has made a huge difference. It's an otc antioxidant which I found online pretty cheap.

Report post

L-Carnitine works like magic for me. Like an on/off switch when I am stupid enough to run out.

Report post

Hi Cynnien

Thanks for your info. So are you saying that it was definitely the Tarceva that caused the neuropathy (and that it was not from previous intravenous chemo?)

Report post

Tanguera,
It was definitely the Tarceva that caused my neuropathy. I did not have any previous chemo.

Report post

I had mild neuropathy when I was getting Gemzar/Carbo. It all went away within months of stopping. Alimta did not produce an. Tarceva did not either.

I'm on Abraxane and the neuropathy started immediately. After six weeks I was told B Complex may help and it did. Get it from a quality vitamin store.

After four months of chemo, it felt like the neuropathy was going into my foot bones. I started going to an Occupational Therapist (OT) and what a difference. I hadn’t realized how bad my walking and foot movement had gotten.

Since going to OT, I have feeling back in the pad of both feet. I can again move my toes and I walk pretty normally. I still have tingling and some areas of numbness. I missed a couple of weeks of OT and I sure can feel the difference. I am still getting chemo so each month is a three step forward and two step back kind of thing.

Hope this helps. The good news is that most neuropathy goes away by itself after chemo stops.

Take care all and keep those toes moving!
R

Report post

I had neuropathy when I got cancer and the chemo (all chemo) makes it worse. It is a side effect. I will try vitamin B with my other meds for Neuropathy. Thank you all for the advice.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders